Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Tucson, AZ

July 17, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 17, 2021, 4:34 AM MST for Pima County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:34 AM MST (11:34 UTC)
Expired
Jul 17, 2021, 4:15 PM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 160 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS45 KTWC 171134
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
434 AM MST Sat Jul 17 2021

AZC019-172315-
/O.NEW.KTWC.FA.W.0005.210717T1134Z-210717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
434 AM MST Sat Jul 17 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 415 PM MST Saturday.

* At 434 AM MST, The Vamori Wash on the Tohono O'odham Nation near 
  Kom Vo or west of Sells continued to show a slow but steady rise 
  in water levels early this morning. The stage was at 9.49 feet 
  with a flow of 582 cubic feet per second. At this level, the 
  highway 21 bridge approaches flood and the road might be 
  impassable especially if the wash rises above 9.8 feet.

* Highway 21 bridge approaches flood and the road becomes impassable 
  at a stage of 9.8 feet or higher.

* Some locations that will experience flooding include...
  Highway 21, and the communities of Santa Cruz and Kom Vo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3194 11221 3196 11227 3197 11235 3195 11237
      3193 11237 3189 11236 3188 11237 3186 11237
      3184 11237 3183 11238 3182 11235 3187 11236
      3188 11234 3190 11234 3193 11235 3194 11234
      3195 11233 3193 11221

$$

JD
2 follow-up statements
485 
WGUS85 KTWC 171754
FLSTWC

Flood Statement
National Weather Service Tucson AZ
1054 AM MST Sat Jul 17 2021

AZC019-172315-
/O.CON.KTWC.FA.W.0005.000000T0000Z-210717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1054 AM MST Sat Jul 17 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS AFTERNOON 
FOR CENTRAL PIMA COUNTY...

At 1054 AM MST, The Vamori Wash on the Tohono O'odham Nation near 
Kom Vo or west of Sells continued to show a slow but steady rise in 
water levels this morning. The stage was at 9.61 feet with a flow of 
674 cubic feet per second. At this level, the highway 21 bridge 
approaches flood and the road might be impassable especially if the 
wash rises above 9.8 feet.

Some locations that will experience flooding include...
  Highway 21, and the communities of Santa Cruz and Kom Vo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3194 11221 3196 11227 3197 11235 3195 11237
      3193 11237 3189 11236 3188 11237 3186 11237
      3184 11237 3183 11238 3182 11235 3187 11236
      3188 11234 3190 11234 3193 11235 3194 11234
      3195 11233 3193 11221

$$

GL
613 
WGUS85 KTWC 172316
FLSTWC

Flood Statement
National Weather Service Tucson AZ
416 PM MST Sat Jul 17 2021

AZC019-172326-
/O.EXP.KTWC.FA.W.0005.000000T0000Z-210717T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
416 PM MST Sat Jul 17 2021

...FLOOD WARNING HAS EXPIRED FOR CENTRAL PIMA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.  However, 
additional rainfall has fallen in the basin, so flow could remain 
elevated.

LAT...LON 3194 11221 3196 11227 3197 11235 3195 11237
      3193 11237 3189 11236 3188 11237 3186 11237
      3184 11237 3183 11238 3182 11235 3187 11236
      3188 11234 3190 11234 3193 11235 3194 11234
      3195 11233 3193 11221

$$

MS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 17, 2:37 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 17, 2:37 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
237 AM MST Sat Jul 17 2021

.SYNOPSIS...Daily scattered showers and thunderstorms continue over
the next seven days. High temperatures will remain below normal into
next week.

&&

.DISCUSSION...After several days of beneficial rain and some
hazardous runoff from locally heavy downpours, the larger washes and
mainstem rivers were starting to respond more than in previous days.
Elevated flows were occurring on the San Pedro River early this
morning, especially from St. David downstream to Redington and
Mammoth. The Vamori Wash near Kom Vo was also experiencing near
impactful levels to the bridge on highway 21. Otherwise, the radar
was rather quiet early this morning compared to several mornings
this past week. The inverted shortwave trough which aided in the
development of showers and thunderstorms yesterday will track
farther west today over southern AZ. Subsidence in the wake of this
feature should limit the areal coverage of thunderstorms this
afternoon and evening, but high resolution models supported
nocturnal storms again tonight into early Sunday morning. Although
the air mass remained very moist, a decrease in areal coverage of
heavy rainfall today should mitigate the need for another flash
flood watch. The ensemble means favor an active weather pattern this
coming week as the upper high amplifies and becomes centered over
the Four Corners on Sunday. That said, heavy rainfall and elevated
flows in area washes and rivers will continue to be a concern the
next 7 days.

&&

.AVIATION...Valid through 18/12Z.
FEW-SCT clouds at 11k-15k ft MSL and BKN-OVC clouds AOA 20k ft MSL
thru 17/17Z, then SCT-BKN clouds at 8k-12k ft MSL til 18/04Z. Slowly
diminishing clouds aft 18/04Z. Slight chance of -SHRA/-TSRA thru
17/18Z, then scattered to numerous SHRA/TSRA developing and
persisting through the evening hours tonight before diminishing.
Wind gusts to 45 kts possible near any TSRA along with MVFR
conditions and mountain obscurations. Otherwise, SFC wind generally
less than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across most of southeast Arizona the next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will be in the 27-37 percent range at the lower
elevations, with higher values in the mountains. 20-foot winds will
generally be less than 15 mph and follow normal diurnal trends when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:08 PM MSTDust Storm AdvisoryTWCPinal37 min
Jul 16, 6:28 PM MSTAreal Flood WarningTWCCochise, Pima, Pinal12 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.